(Paracetamol Poisoning; Acetaminophen Overdose; Paracetamol Overdose)
Acetaminophen is a common medicine. It can be part of a prescription medicine. It is often found in over-the-counter medicines as well.
Acetaminophen poisoning is when too much of this medicine gets into the blood. It can lead to liver damage.
The liver pulls toxins out of the blood. This includes parts of medicine that can cause harm. High doses of acetaminophen can cause damage to the liver. This can slow the liver down, which makes damage worse.
Acetaminophen poisoning may happen after one large dose. It can also happen with smaller doses over a long time. An overdose of acetaminophen can be caused by:
- Intentional overdose—such as a suicide attempt
- Accidental overdose in children—may mistake medicine as candy
- Accidental overdose in adults—may be due to altered judgment or alcohol use
- Combinations of different medicines that all contain acetaminophen as ingredient such as:
- Cold medicine
- Allergy medicine
- Basic acetaminophen (Tylenol is a common brand)
- Prescription pain medicine (such as Vicodin)
Some health issues may also make it easier to have an overdose.
Things that raise the risk of acetaminophen poisoning include:
- Heavy alcohol use—alcohol stresses the liver and prevent it from managing medicine well
- Using multiple medicines
- Suicidal behavior
- Current liver disease
Symptoms may not happen for 12 or more hours after the overdose. If an overdose is suspected, a person should:
- Call a local poison control center OR
- Get medical help right away
When symptoms develop, they can include:
- Symptoms of liver failure such as:
- No interest in eating
- Belly pain—especially in the upper-right portion of the belly
- Excess sweating
- Yellowing of skin and whites of eye
- Confusion, sleepiness
Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
Copyright © Nucleus Medical Media, Inc.http://services.epnet.com/getimage.aspx?imageiid=74797479exh41161eb.jpgexh41161eb.jpgNULLjpgexh41161eb.jpgNULL\\hgfiler01a\intellect\images\exh41161eb.jpgNULL31NULL2008-12-10136400Copyright © Nucleus Medical Media, Inc.
The doctor will ask about symptoms and past health. A physical exam will be done. Blood tests may be done to check:
- Level of acetaminophen in the blood
- Liver function
- Kidney health and blood clotting ability
Treatment will depend on the amount of acetaminophen in the blood. The amount of liver changes will also be a factor. The goal is to prevent problems and manage symptoms. Fast care is important. In large doses, acetaminphen can be deadly. Treatment options include:
- Low levels of acetaminophen in the blood may not need treatment.
- The doctor will monitor for any changes. If symptoms show or get worse, treatment may be needed.
- Activated Charcoal—may be used if medicine is still in the stomach.
- It can help to block acetaminophen from entering the blood.
- It may be given if a large dose was taken in the past 1 to 2 hours.
- It will not affect the level of acetaminophen that is already in the blood.
- N-acetylcysteine—decreases harm from acetaminophen in blood.
- It can prevent damage to the liver.
- The earlier it is given, the better the outcome will be.
Treatment may also include IV fluids and medicines to ease nausea.
To help reduce the risk of acetaminophen poisoning:
- Follow directions for taking medicine:
- Read package or labels carefully.
- Use the correct dose. Do not take medicine longer than needed. Do not take more doses per day than recommended.
- Ask the doctor questions.
- Be aware that the same drug may be delivered differently. Some release their dose right away. Others, release more slowly over time. Slow release may need more time between doses. Read directions on each package.
- Be aware of ingredients in all medicines. Do not mix medicines that all contain acetaminophen. Read the ingredient list on the labels.
- Talk to the doctor or pharmacist about any new medicine. Let them know about any medicine you are taking.
- Avoid acetaminophen if fasting. Fasting can increase the stress on the liver.
- Do not drink alcohol if taking acetaminophen.
- Acetaminophen overdose. Mount Sinai website. Available at: https://www.mountsinai.org/health-library/poison/acetaminophen-overdose.
- Acetaminophen poisoning. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/acetaminophen-poisoning.
- Acetaminophen toxicity symptoms and treatment. UPMC wbesite. Available at: https://www.chp.edu/our-services/transplant/liver/education/liver-disease-states/acetaminophen-toxicity.
- Chiew AL, Gluud C, et al. Interventions for paracetamol (acetaminophen) overdose. Cochrane Database Syst Rev. 2018;2(2):CD003328.
- April Scott, NP
(C) Copyright 2022 EBSCO Information Services
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at firstname.lastname@example.org.